Are T3 withdrawal symptoms possible?

My t3 dose was reduced from 20ug to 10ug 6 days ago and today I am in bed feeling really bad. Flu like symptoms. Body hurts all over, no energy, chills and shivering through the night, have slept most of the day and not eaten but still not hungry.

Frequent episodes of flu like symptoms is 1 of the problems I've had over the years sometimes getting it once a month. But for the last year that I've been on the higher dose of t3 (20ug instead of 10ug) it hasn't been a problem. Even when everyone around me has been ill I haven't caught it and felt unnaturally invincible! Now 6 days after reducing the t3 I am in bed. Coincidence?

It often crosses my mind how flu symptoms are like an acute attack of low thyroid symptoms.

8 Replies

oldestnewest
  • Hello Hashi,

    I would say it's not a case of withdrawal symptoms, but simply that your body is crying out for T3. Why was your dose decreased? Was it based on blood tests? Do you know what they were if so? Dropping from 20 to 10 so fast is in itself not the best way to reduce even if it was necessary.

    Jane x

  • It was decreased because I didn't see the improvements I was hoping for and thought perhaps I had felt worse in some ways eg muscle weakness. I am experimenting at the moment and want to try all different combinations. Planning to cut out the t3 completely so reducing to 10ug for 6 weeks then none after that. Increasing t4 by 50ug for every 10ug reduction in t3. Perhaps the problem is that my Tsh is high at 8 just now because a while back I ran out of t3 so took t4 only for a week and felt fine. But my Tsh was low at that time.

    Current blood results are t4 bottom of the range at 9 and t3 top of the range. Tsh high at 8. Was taking 50ug t4 and 20ug t3. Last 6days been taking 125ug t4 and 10ug t3. Should I have increased the t4 for a while to get my Tsh down before decreasing the t3?

  • Your TSH was high so you reduced your T3? I confess I can't see your logic. 50 T4 and 20 T3 are very small doses. Personally, I would have increased something - or both.

    Flu-like symptoms that don't develope into flu are definately hypo related. Sounds to me like you're very hypo. Doesn't sound like a coincidence to me, sounds like cause and effect.

    Hugs, Grey

  • The t4 was increased by 75ug and the t3 decreased by 10ug. That should be an overall increase equivalent to 25ug t4 but my body doesn't seem to be handling it well.

  • I'm not surprised. Increases and decreases should be much smaller than that.

  • But your maths only work if you have perfect conversion. And if you have perfect conversion, why were you taking the T3 in the first place?

  • I felt much worse when I increased my t4. I'm pretty much on the same doses you were now T4 50mcg and T3 10mcg (but I was on T3 20mcg). When I was on T4 only I increased it myself from 50mcg to 100mcg, eventually this made me feel awful. Endo finally gave me T3 at 10mcg to add to 50mcg of T4, as he believed I have a reverse T3 problem.

    After an initial period of feeling amazing I began to get some of my symptoms back( think I was overdoing it), so I increased my T3 to 20mcg, which made me feel better(not 100% but good enough).

    My endo has made me reduce my T3 back to 10mcg and again I have more symptoms. I have tried coming off the T4 altogether and felt awful too. I think I could do with increasing the T3 further to feel optimum so to take maybe 50mcg T4 and 30mcg T3. Go by how your body feels.

    I know when a change isn't working for me, as the 'flu' symptoms set in, starting with aching neck,shoulders,back and arms - this was diagnosed as Fibromyalgia but I know it's all Thyroid related.

    Hope you work out what's best for you :)

  • Wonder if it's possible you're experiencing a double whammy?

    That your system isn't keen on the increased dose of T4 (it produces symptoms in my own case if increased to too high that feel a bit like being hypo but with an added uptight dimension to it - very hard to describe)

    But that in the meantime an inability to use more than a certain amount of T4 means that you needed the higher dose of T3 to prevent your ending up hypo. With the result that you are perhaps simultaneously feeling the effects of the reduction in T3 dosage.

    10mcg below the required amount of T3 is quite a significant, it's roughly equivalent to 40 mcg of T4 and is certainly on its own enough to leave me feeling quite definitely hypo.

    It seems from posts here that some doctors are quite scared of T3, and that given the opportunity (i.e. faced with a person taking both hormones that they think may be getting a little too much) may tend to reduce it rather than reduce the T4. Which may not be a good idea if it turns out that the patient actually needed the T3, and is not able to fully utilise the T4.

    I'm not quite sure what exactly goes on if we have more T4 in our system than we can use, but it seems possible that the resulting reduced TSH levels may trigger responses (which may negatively impact other processes involved in the conversion and use of thyroid hormone) while at the same time not delivering the required contribution to thyroid replacement.

    ian

You may also like...